Skip to Content
UW Health SMPH
American Family Children's Hospital
DONATE Donate
SHARE TEXT

Acute Interstitial Nephritis (AIN)

Acute interstitial nephritis (AIN) is inflammation of the kidney usually caused by a medicine but also may be caused by streptococcal, viral, or Legionella infections. Acute interstitial nephritis can lead to acute kidney injury (also called acute renal failure) or sometimes kidney failure.

Medicines that commonly cause acute interstitial nephritis include allopurinol, antibiotics, cimetidine, and nonsteroidal anti-inflammatory drugs (NSAIDs). Make sure every doctor you see knows about all of the medicines, vitamins, or herbal supplements you take. This means anything you take with or without a prescription.

Symptoms of acute interstitial nephritis include a skin rash, fever, and an abnormal sediment in the urine.

Treatment of acute interstitial nephritis includes correcting the cause by discontinuing the medicine or treating the underlying infection. If acute interstitial nephritis is diagnosed and treated early enough, kidney function will improve within days.

Last Revised: May 8, 2013

Author: Healthwise Staff

Medical Review: E. Gregory Thompson, MD - Internal Medicine & Tushar J. Vachharajani, MD, FASN, FACP - Nephrology

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.